Marine Thunderstorm Wind, Detroit River
- When
- July 25, 3:15 AM EST
- Where
- Detroit River forecast zone, 5.45 mi S of Grosse Ile
- Measured
- 38 kt (44 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.101, -83.162
A thunderstorm moving through the Detroit River produced a 38 knot wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm moving through the Detroit River produced a 38 knot wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 25, 2:33 AM EST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 333 AM EDT MON JUL 25 2016 .DISCUSSION... Cold front and pre-frontal trough continue to work through Lower Michigan early this morning as an upper trough swings through the western and northern Great Lakes. Stronger convection so far this morning has been firing ahead of the pre-frontal trough axis (now over Southeast Michigan), closer to where a plume of high low/mid- level theta-e is washing over the area and where surface dewpoints have pooled into the mid and upper 70s ahead of the cold front dropping through northern Lower Michigan. Best chance for precipitation therefore looks to be over the southern and far eastern portions of the forecast area over the next few hours. The cold front over northern Lower Michigan will continue to drop south through the remainder of Michigan through about 14Z. There will remain a chance for a shower or even a thunderstorm until the front exits. This is supported by light radar returns and surface observations over western Michigan. Upper trough axis will push east by afternoon. Large-scale subsidence behind the trough and confluent flow aloft/jet left entrance region will work with incoming dry air behind the cold front to bring mostly sunny skies by late afternoon. Despite cold frontal passage overnight, temperatures are expected to remain very warm and above normal. Even with rain and clouds during much of the first half of Sunday, temperatures still managed to surge into the mid/upper 80s for most of the area by late in the day. Model data points to only a slight cooling in the 925-850mb layer, and combined with good insolation after morning clouds/convection clears, falling dewpoints, and a warm start to begin the day, we should manage to see highs in the mid 80s to low 90s. Dewpoints, as mentioned, will fall as drier air pours in behind the front. Values in the 70s this morning are expected to fall closer to 60 by the end of the day, in line with latest MOS guidance and upstream observations over the U.P. and Wisconsin. Overall drop in humidity will allow heat indices to run only a few degrees above actual temperatures, and stay below heat advisory criteria. High pressure building into the area from the west will become centered overhead tonight into Tuesday, providing dry and quiet weather. Good radiational cooling will finally allow for a night with temperatures near to only slightly above normal in the upper 50s to mid 60s (except upper 60s over Detroit heat-island). Little thermal advection and mostly sunny skies again on Tuesday should keep max temperatures solidly in the mid and upper 80s, with cooler readings near the lakeshores where the lake breeze will work inland in the afternoon. Next chance for precipitation looks to arrive Wednesday through Thursday as upper energy dropping through Ontario slowly pushes a cold front down into the state. Airmass does not look to be overly moisture-laden and front looks to have little to no upper level support. Low chance pops from inherited forecast still look appropriate. Chance for showers and thunderstorms then continues into the weekend as upper ridge amplification over the western U.S. steers small upper waves down into Michigan in west to northwest flow. This should help max temperatures cool closer to normal for the end of the week. && .MARINE... The cold frontal passage across Lake Huron will occur during the pre dawn hours. The front will then track across Lake Erie this afternoon. Winds will veer to the west with the passage of the cold front. The post frontal gradient will weaken, thus keeping wind speeds primarily below 15 knots. High pressure will expand across the southern Great Lakes through mid week. This will keep winds generally light and variable. && .PREV DISCUSSION... Issued at 1213 AM EDT Mon Jul 25 2016 AVIATION... After a convincing start during the early evening, thunderstorms continue to underachieve within the instability axis over lower Michigan. Suspect activity is mostly elevated with a few cells reaching moderate intensity and then settling back down again to more ordinary strength without really tapping full CAPE potential. Observational evidence really does not support much more except possibly some increase in coverage for the balance of the night before the broken line and clusters exit SE Michigan within the 10- 12z timeframe. A few hours of MVFR ceiling and visibility is expected with the frontal passage followed by improving aviation conditions in all areas during the day. Northwest wind has potential to gust near 20 knots as it brings still warm but less humid air into the region. For DTW... Showers/storms over central and southwest lower Michigan still have a chance to develop eastward toward the terminal. These are timed into DTW in 06-09Z time range and will likely exit all of SE Michigan 10-12Z. MVFR ceiling/visibility in fog will be swept in by the cold front with or shortly after the main area of showers/storms followed by improvement by mid morning. //DTW Threshold Probabilities... * Moderate for thunderstorms between 06-09Z. * Moderate for ceilings at or below 5kft toward sunrise through early morning. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...HLO MARINE.......SC AVIATION.....BT You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 317 PM EDT SUN JUL 24 2016 MIZ047>049-053>055-060>063-068>070-075-076-082-083-251000- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 317 PM EDT SUN JUL 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF SOUTHEAST MICHIGAN TONIGHT. THUNDERSTORMS WILL MOVE TO THE SOUTHEAST AROUND 30 MPH. AN ISOLATED THUNDERSTORM THIS EVENING AND TONIGHT MAY BECOME SEVERE AS A COLD FRONT SWINGS THROUGH LOWER MICHIGAN. THESE ISOLATED STORMS WILL HAVE THE POTENTIAL TO PRODUCE A WIND GUST TO 60 MPH OR HAIL UP TO AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-251000- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 317 PM EDT SUN JUL 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS SOUTHERN LAKE HURON...LAKE ST CLAIR...AND THE MICHIGAN WATERS OF LAKE ERIE. THUNDERSTORMS WILL MOVE TO THE SOUTHEAST AROUND 30 MPH. AN ISOLATED THUNDERSTORM THIS EVENING AND TONIGHT MAY BECOME SEVERE AS A COLD FRONT SWINGS THROUGH LOWER MICHIGAN. THESE ISOLATED STORMS WILL HAVE THE POTENTIAL TO PRODUCE A WIND GUST TO 60 MPH OR HAIL UP TO AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). MANN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1256 AM EDT MON JUL 25 2016
MIZ048-049-054-055-250630-
SANILAC-TUSCOLA-HURON-BAY-
1256 AM EDT MON JUL 25 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BAY...
HURON...NORTHWESTERN SANILAC AND NORTHERN TUSCOLA COUNTIES...
AT 1255 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES EAST OF PINCONNING TO NEAR
MUNGER. MOVEMENT WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
QUANICASSEE AROUND 110 AM EDT.
FAIRGROVE AROUND 115 AM EDT.
AKRON AROUND 120 AM EDT.
UNIONVILLE AROUND 125 AM EDT.
PIGEON AROUND 130 AM EDT.
CASEVILLE AROUND 135 AM EDT.
ELKTON AROUND 140 AM EDT.
GAGETOWN AROUND 145 AM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE REDMAN...RAPSON...
PINNEBOG...GRINDSTONE
CITY...COLWOOD...ELLINGTON...PARISVILLE...TYRE... FILION AND BACH.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4411 8288 4407 8285 4403 8276 4361 8280
4348 8381 4366 8379 4362 8368 4372 8359
4375 8351 4379 8348 4387 8349 4394 8344
4395 8334 4399 8330 4403 8310 4405 8307
TIME...MOT...LOC 0455Z 251DEG 31KT 4380 8371 4348 8378
SCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
213 AM EDT MON JUL 25 2016
MIZ075-082-250700-
LENAWEE MI-WASHTENAW MI-
213 AM EDT MON JUL 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHTENAW AND
NORTHWESTERN LENAWEE COUNTIES UNTIL 300 AM EDT...
AT 212 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CEMENT CITY...OR 8 MILES SOUTH OF VANDERCOOK LAKE...MOVING EAST AT 30
MPH.
WINDS IN EXCESS OF 40 MPH, FREQUENT LIGHTNING AND BRIEF
TORRENTIAL RAINFALL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ONSTED AROUND 235 AM EDT.
MANCHESTER AROUND 250 AM EDT.
TECUMSEH AROUND 300 AM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE
PALMYRA...SPRINGVILLE... MANITOU BEACH-DEVILS LAKE...ROME
CENTER...CAMBRIDGE JUNCTION AND TIPTON.
LAT...LON 4192 8436 4207 8436 4207 8413 4208 8413
4208 8412 4216 8413 4219 8394 4185 8392
TIME...MOT...LOC 0612Z 264DEG 26KT 4207 8439
SCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
246 AM EDT MON JUL 25 2016
MIZ082-083-250730-
LENAWEE MI-MONROE MI-
246 AM EDT MON JUL 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONROE AND SOUTHEASTERN
LENAWEE COUNTIES UNTIL 330 AM EDT...
AT 246 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
OTTAWA LAKE...OR NEAR BLISSFIELD...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH, FREQUENT LIGHTNING AND BRIEF
TORRENTIAL RAINFALL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
DEERFIELD AND OTTAWA LAKE AROUND 250 AM EDT.
PETERSBURG AROUND 255 AM EDT.
LAMBERTVILLE AROUND 300 AM EDT.
TEMPERANCE AND IDA AROUND 305 AM EDT.
LUNA PIER AROUND 315 AM EDT.
MONROE AROUND 320 AM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE
PALMYRA...RIGA...ESTRAL BEACH...OGDEN CENTER...WOODLAND
BEACH...TOLEDO BEACH...SAMARIA...ERIE...LA SALLE AND BOLLES HARBOR.
LAT...LON 4186 8401 4202 8320 4190 8327 4190 8330
4182 8337 4172 8341 4173 8347 4172 8402
TIME...MOT...LOC 0646Z 257DEG 34KT 4180 8381
SCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
324 AM EDT MON JUL 25 2016
MIZ076-083-250800-
WAYNE MI-MONROE MI-
324 AM EDT MON JUL 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE AND SOUTHWESTERN
WAYNE COUNTIES UNTIL 400 AM EDT...
AT 324 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MAYBEE...OR 7 MILES WEST OF CARLETON...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CARLETON AROUND 340 AM EDT.
FLAT ROCK AROUND 355 AM EDT.
TAYLOR AND ROMULUS AROUND 400 AM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WOODHAVEN...WOODLAND
BEACH...WILLOW...BROWNSTOWN TOWNSHIP...WALTZ...SOUTH
ROCKWOOD...OAKVILLE... SCOFIELD...NEWPORT AND ROCKWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4192 8360 4208 8368 4209 8354 4213 8354
4224 8321 4194 8327
TIME...MOT...LOC 0724Z 240DEG 25KT 4205 8353
SCThe Detroit radar (KDTX), 71 km away, was scanning. The volume nearest the first event began at 08:16 UTC.
1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2016Every state in 2016This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650594.